Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Albuquerque, NM

February 25, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 25, 2018, 2:06 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 26, 2018, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 2:06 PM MST (21:06 UTC)
In effect from
Feb 26, 2018, 10:00 AM MST
Expired
Feb 26, 2018, 7:00 PM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3579 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS85 KABQ 252106
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
206 PM MST Sun Feb 25 2018

...RED FLAG WARNING IN EFFECT MONDAY FOR EASTERN PORTIONS OF NEW
MEXICO DUE TO GUSTY WINDS AND VERY LOW HUMIDITY...

.A cold upper level low dropping south through California will
lead to strong southwest winds on Monday with a deepening lee side
trough. Given a very dry airmass in place, above normal 
temperatures and moderate to high Haines forecast, critical fire 
weather conditions are likely east of the central mountain chain 
late Monday morning through early evening.

NMZ103-104-108-261400-
/O.UPG.KABQ.FW.A.0008.180226T1700Z-180227T0000Z/
/O.NEW.KABQ.FW.W.0011.180226T1700Z-180227T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
206 PM MST Sun Feb 25 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 7 PM MST Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands, Northeast and East 
  Central Plains. Critical conditions will develop by midday and 
  persist through the afternoon before diminishing. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
709 
WWUS85 KABQ 260924
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
224 AM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT TODAY FROM 10 AM THROUGH 7 PM FOR
THE NORTHEAST HIGHLANDS, NORTHEAST AND EAST CENTRAL PLAINS DUE TO
STRONG WINDS AND VERY LOW HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON ACROSS ALL OF
EASTERN NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

.A cold upper level low dropping south through California will
lead to strong southwest winds today and Tuesday with a deepening
lee side trough. Given a very dry airmass in place, above normal 
temperatures and moderate to high Haines forecast, critical fire 
weather conditions are likely across portions of eastern New
Mexico both today and Tuesday.

NMZ103-104-108-262200-
/O.NEW.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
/O.CON.KABQ.FW.W.0011.180226T1700Z-180227T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
224 AM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Tuesday afternoon. 

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will develop by midday and
  persist through the afternoon before diminishing both today and
  Tuesday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ107-262200-
/O.NEW.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
Sandia, Manzano and Gallinas Mountains-
224 AM MST Mon Feb 26 2018

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Tuesday afternoon. 

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains below
  significant snowpack. Critical conditions will develop by noon
  and persist through the afternoon hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

34
650 
WWUS85 KABQ 262116
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT TODAY THROUGH 7 PM FOR THE 
NORTHEAST HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS DUE TO 
STRONG WINDS AND VERY LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON TO 6 PM ACROSS
MUCH OF EASTERN NEW MEXICO DUE TO STRONG WINDS AND VERY LOW 
HUMIDITY...

.A cold upper level low dropping south through California is
leading to strong southwest winds today and Tuesday with a 
deepening lee side trough. Given a very dry airmass in place, 
above normal temperatures and moderate to high Haines forecast, 
critical fire weather conditions being experienced this afternoon
across eastern portions of New Mexico and are expected to 
redevelop Tuesday.

NMZ103-104-108-270200-
/O.UPG.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
/O.NEW.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
/O.CON.KABQ.FW.W.0011.000000T0000Z-180227T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will persist through the
  afternoon before diminishing this evening. Expect a repeat
  Tuesday afternoon and early evening.

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-270200-
/O.UPG.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
/O.NEW.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Sandia, Manzano and Gallinas Mountains-
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains below
  significant snowpack. Critical conditions will develop by noon
  and persist into the early evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
012 
WWUS85 KABQ 270155
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON TO 6 PM ACROSS 
MUCH OF EASTERN NEW MEXICO DUE TO STRONG WINDS AND VERY LOW 
HUMIDITY...

.Strong southwest winds will redevelop Tuesday as an upper level
low pressure system approaches from California. Given a very dry 
airmass in place, above normal temperatures and moderate to high 
Haines forecast, critical fire weather conditions are expected 
again Tuesday over much of eastern New Mexico.

NMZ103-104-108-271400-
/O.EXP.KABQ.FW.W.0011.000000T0000Z-180227T0200Z/
/O.CON.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Northeast Highlands-Northeast Plains-East Central Plains-
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will redevelop Tuesday 
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...5 to 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-271400-
/O.CON.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Sandia, Manzano and Gallinas Mountains-
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
TUESDAY...

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains below 
  significant snowpack. Critical conditions will develop by noon 
  and persist into the early evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 25, 10:19 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 25, 10:19 AM MST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1019 AM MST Sun Feb 25 2018

.AVIATION...
18Z TAF CYCLE
Areas of mountain obscurations will persist into the early afternoon
hours prior to clouds diminishing. Otherwise, moderate northwest flow
will result in gusts to between 25-35kts this afternoon. VFR
conditions will persist through the TAF period.

11

&&

.PREV DISCUSSION...941 AM MST Sun Feb 25 2018...
.UPDATE...
Quick update to bump up 1st period winds slightly and issue a Wind
Advisory for the Central Highlands. A cold and windy day expected
across northern and central NM.

&&

.PREV DISCUSSION...359 AM MST Sun Feb 25 2018...
.AVIATION...
12Z TAF CYCLE
Upper disturbance to pass over nrn NM with some mt obscurations in
sct MVFR to isold IFR cigs/vsbys in shsn northwest and north central
before 18Z, improving conditions thereafter. Along and east of the
central mt chain, occasional west to northwest wind gusts to around
40kt, diminishing aft 26/00Z.

&&

.PREV DISCUSSION...307 AM MST Sun Feb 25 2018...
.SYNOPSIS...
Light snow may linger across north central and northwest New Mexico
through mid day before skies clear. Temperatures will be well below
normal today, but a warm-up will be in store for Monday and Tuesday.
Breezy to windy conditions will also be possible Monday and Tuesday
with critical fire weather conditions possible across the plains
each afternoon. Another storm system will impact the state on
Wednesday. This system will bring chances for light snow
accumulations across central and western New Mexico, perhaps some
blowing snow, and a sharp drop in temperatures. Temperatures will
again rebound quickly for the end of the work week.

&&

.DISCUSSION...
A weak trough is moving across northern NM early this morning and
light snow remains possible from NW NM across the northern mountains
through approximately 18Z before tapering off. Colder air will again
filter in behind the trough, keeping high temperatures quite cool
across central and western NM. Most areas will be 10 to 20 degrees
below normal. The east will stay a bit warmer, thanks to westerly
winds once again.

Southwest flow aloft will return on Monday. Good mixing and a
strengthening lee side surface low will result in windy conditions
mainly across northeast NM but breezy conditions will be likely
elsewhere. Warm air advection will be in full force and high
temperatures will be 5 to 20 degrees warmer than today. Tuesday will
remain windy and warm prior to the next storm system impacting the
state.

The next system will be an upper low moving across SoCal, slowly
weakening as it crosses AZ, and shifting eastward across NM on
Wednesday as either a weakly closed low or a sharp trough.
Precipitation should start late Tuesday night or perhaps toward
sunrise Wednesday across far western NM. Precip will expand eastward
to the central mountain chain by mid day, but will struggle to make
it east of there due to strong downsloping. Though most of the precip
will fall as snow, currently not expecting any big amounts since the
system is so fast moving. The bigger issue may be blowing snow,
depending on the exact track of the system.

West to southwest flow aloft will finish out the end of the week and
temperatures will quickly rebound. Friday's high temperatures will be
near to above normal area wide. The following system still looks like
it will remain north of NM, but may bring us more strong winds.

34

&&

.FIRE WEATHER...
...A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
OVER THE EAST CENTRAL PLAINS...
...FIRE WEATHER WATCH IN EFFECT FOR MUCH OF EASTERN NEW MEXICO
MONDAY...

Another disturbance passing over northern New Mexico will produce
another round of brisk west to northwest winds again today, although
not as strong as on Saturday. With 10 to 15 percent minimum
humidities, 3 to 4 hours of critical fire weather conditions are
possible over the East Central Plains this afternoon. Otherwise,
small snow accumulations of 1-2 inches are possible over the
northwest and north central higher terrain this morning before the
disturbance quickly exits New Mexico.

Dry and warmer both Monday and Tuesday. High temperatures will be
within a few degrees of average, except for the eastern plains on
Tuesday where highs will be 5 to 10 degrees above normal. Southwest
winds increase on Monday, and will be combined with decreasing
humidities overall. Afternoon humidities over the eastern plains
range from the single digits to around 13 percent. Combined with
moderate to high Haines, the fire weather watch for Monday will
continue, although critical conditions remain focused over the
Northeast Plains.

Forecast models are trending the next weather system a bit farther
south Tuesday, therefore winds may not be quite as strong as
forecast on Monday. However, there is potential for a few hours of
critical conditions Tuesday afternoon from the Central and Northeast
Highlands to the Northeast Plains.

Wednesday will be cooler overall, and windy along and south of
Interstate 40 as the upper low/trough pass over the state. The west
and central will see the best chances for wetting precipitation with
some accumulating snow, but snow amounts aren't expected to be
significant, ranging from 1 to 4 inches or so.

Zonal flow Thursday and Friday will allow for warmer temperatures,
as highs reach above average warmth again Friday. Winds look to be
stronger on Friday with potential for critical fire weather
conditions returning to the eastern plains.

Good to excellent vent rates for most locales dominate through this
week, with the best rates overall Wednesday, and somewhat diminished
rates Thursday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday afternoon for
the following zones... NMZ103-104-108.

Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ523.

&&

24
Hazardous weather outlook, Feb 25, 3:19 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MST Sun Feb 25 2018

NMZ501>540-261200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
319 AM MST Sun Feb 25 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few hours of critical fire weather conditions are possible across
the east central plains this afternoon where low humidities combined
with strong winds are forecast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions will likely return Monday afternoon
across northeast and portions of east central New Mexico. At least one
to three hours of critical fire weather conditions will also be
possible Tuesday afternoon across eastern New Mexico.

Another storm system will arrive early Wednesday. Light snow
accumulations are expected for portions of central and western New
Mexico. Blowing snow may reduce visibility.

More chances for critical fire weather conditions return Thursday,
and more so on Friday, across northeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:36 AM MSTWind AdvisoryABQ6 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.